STRUGGLING with DEPRESSION, ANXIETY, or BIPOLARITY? LEARNING can really HELP. Start with ARTICLES above or Topics below. Ty! Bill

The Face of Antidepressant Withdrawal

Okay, let’s pick up where we left off yesterday. We’ve established that the medical name for what we know as antidepressant withdrawal is antidepressant discontinuation syndrome (ADS). Actually, the story goes the pharmaceutical companies came up with the name (another PR effort). And I still chuckle when I read or hear it.

And we’ve discussed the fact that the potential for ADS exists with the cessation of all antidepressant types, particularly the SSRI’s, SSNRIs, and the NDRIs. Finally, we now know the elimination half-life of an antidepressant is a huge factor in the presentation of ADS. And it’s important to note the occurrence of ADS is more likely with longer term antidepressant use and a more abrupt cessation.

So just what does ADS look like? Well, first of all, we know the onset of symptoms can begin in very short order after cessation. I mean, there have been times when I began feeling the “zaps” within about 12 hours of missing a dose of sertraline (Zoloft). Which reminds me, ADS can be a factor upon missing a dose, as well as cessation.

Here are some frequently reported symptoms…

  • Dizziness
  • Irritability
  • Anxiety and panic attacks
  • Diminished concentration
  • Headache
  • Fatigue
  • Zaps – kind of like an electrical jolt throughout your body
  • Insomnia
  • Mood lability
  • Gastrointestinal discomfort
  • Nausea and vomiting

Now, it’s important to understand, what we’re referring to as withdrawal is not the same as the withdrawal experienced upon the cessation of, say, alcohol or the opioids. That said, withdrawal from antidepressants doesn’t equate to having been “addicted” to them.

One final comment. It’s very important that you’re mindful of the fact that what you believe are antidepressant withdrawal symptoms may in fact be a recurrence of depressive symptoms. Likewise, what you believe is a recurrence of depressive symptoms may be withdrawal symptoms. I guess it goes without saying that you need to keep in touch with your counselor and physician.

Be sure to stop by tomorrow. We’ll wrap up the series by discussing how to sidestep antidepressant withdrawal symptoms, should you be contemplating cessation. Oh, check-out the first post in the series.

It would really help us all if you’d share some of your experiences. Won’t you comment?

  • I cut off Effexor cold turkey. It was actually accidental. I was put on my meds when I was attending college. I was seeing a physician at the clinic on campus. I graduated and had to establish continuing care. I wasn’t aware that there was a waiting list out for months to see the psychiatrist at the community mental health center. I waited until the last minute to get on the waiting list. I wasn’t too keen on taking medication in the first place and so when I ran out of my prescription, I just let it slide.I didn’t bother to read any of the literature concerning the medication or what would happen if I stopped taking it. Ick! Bad idea! I felt like my brain was shaking in my head and my mood rollercoastered. So the moral of my story is make sure you go off your meds with your prescriber’s help. It’s just not something you should casually decide to do.

    • Bill

      I’ll be posting an article tonight on suggested cessation strategies and techniques. Stay tuned. Thanks Lacey…

  • I would recommend not going off medication when you have something out of the ordinarily stressful going on, either good or bad. Your wedding day or when your dreaded relative comes to visit is not a good time to make drastic med changes. Make sure you have lots of time for some good ol’ self-care and pay attention to what is going on with you physically and/ or mentally. Taking a day off may not be a bad idea. If you are tapering off medication due to positive recovery, I highly recommend finding a way to celebrate!

    • Bill

      Great advice. Thanks Lacey…